Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.

Full text of review: PDF   This review is available free of charge.
Book Information:

Author: H. Hiller
Title: The geometry of Coxeter groups
Additional book information: Research Notes in Mathematics, Vol. 54, Pitman Advanced Publishing Program, Boston, 1982, 213 pp., $21.95. ISBN 0-2730-8517-4.

References [Enhancements On Off] (What's this?)

  • [BGG] I. N. Bernstein, I. M. Gelfand and S. I. Gelfand, Schubert cells, and the cohomology of the spaces G/P, Russian Math. Surveys 28 (1973), no. 3, 1-26. MR 429933
  • Anders Björner and Michelle Wachs, Bruhat order of Coxeter groups and shellability, Adv. in Math. 43 (1982), no. 1, 87–100. MR 644668,
  • [Bo1] A. Borel, Sur la cohomologie des espaces fibrés principaux et des espaces homogènes des groupes de Lie compacts, Ann. of Math. (2) 57 (1953), 115-207. MR 51508
  • [Bo2] A. Borel, Linear representations of semi-simple algebraic groups, Algebraic Geometry, Arcata, 1974 (R. Hartshorne, ed.), Proc. Sympos. Pure Math., vol. 29, Amer. Math. Soc., Providence, R.I., 1975, pp. 421-441. MR 372054
  • [Bou] N. Bourbaki, Groupes et algèbres de Lie, Chap. 4-6, Hermann, Paris, 1968. MR 240238
  • [Car] R. W. Carter, Simple groups of Lie type, Wiley, New York, 1972. MR 407163
  • [Che] C. Chevalley, Sur les décompositions cellulaires des espaces G/B (manuscrit non publié), circa 1958.
  • C. De Concini and V. Lakshmibai, Arithmetic Cohen-Macaulayness and arithmetic normality for Schubert varieties, Amer. J. Math. 103 (1981), no. 5, 835–850. MR 630769,
  • [D-P] C. DeConcini and C. Procesi, Complete symmetric varieties (preprint).
  • [De1] M. Demazure, Désingularisation des variétés de Schubert généralisées, Ann. Sci. École Norm. Sup. (4) 7 (1974), 53-88. MR 354697
  • [De2] M. Demazure, Invariants symétriques des groupes de Weyl et torsion, Invent. Math. 21 (1973), 287-301. MR 342522
  • [E-G] P. Edelman and C. Greene, Combinatorial correspondences for Young tableaux, balanced tableaux, and maximal chains in the Bruhat order of S (research announcement).
  • Leopold Flatto, Invariants of finite reflection groups, Enseign. Math. (2) 24 (1978), no. 3-4, 237–292. MR 519546
  • Phillip Griffiths and Joseph Harris, Principles of algebraic geometry, Wiley-Interscience [John Wiley & Sons], New York, 1978. Pure and Applied Mathematics. MR 507725
  • Howard Hiller, Combinatorics and intersections of Schubert varieties, Comment. Math. Helv. 57 (1982), no. 1, 41–59. MR 672845,
  • Howard L. Hiller, Schubert calculus of a Coxeter group, Enseign. Math. (2) 27 (1981), no. 1-2, 57–84. MR 630960
  • [H-B] H. Hiller and B. Boe, Pieri formula for SO (preprint).
  • [Hir] F. Hirzebruch, Characteristic numbers of homogeneous domains, Seminars on Analytic Functions, Vol. 2, Institute for Advanced Study, Princeton, N.J., 1957.
  • [Hum] J. Humphreys, Linear algebraic groups, Springer-Verlag, New York, 1975. MR 396773
  • [H-L] C. Huneke and V. Lakshmibai, Arithmetic Cohen-Macaulayness and normality of the multicones over Schubert varieties in SL(n)/B (preprint).
  • [K-L] S. L. Kleiman and D. Laksov, Schubert calculus, Amer. Math. Monthly 79 (1972), 1061-1082. MR 323796
  • [Kle] S. L. Kleiman, Problem 15: Rigorous foundation of Schubert's enumerative calculus, Mathematical Developments Arising from Hilbert Problems (F. Browder, ed.), Proc. Sympos. Pure Math., vol. 28, Amer. Math. Soc., Providence, R.I., 1976, pp. 445-482. MR 429938
  • [Kos] B. Kostant, Lie algebra cohomology and generalized Schubert cells, Ann. of Math. (2) 77 (1963), 72-144. MR 142697
  • [Las] A. Lascoux, Fonctions de Schur et grassmanniennes, C. R. Acad. Sci. Paris Sér. A 281 (1975), 813-815; 851-854. MR 435093
  • Alain Lascoux and Marcel-Paul Schützenberger, Structure de Hopf de l’anneau de cohomologie et de l’anneau de Grothendieck d’une variété de drapeaux, C. R. Acad. Sci. Paris Sér. I Math. 295 (1982), no. 11, 629–633 (French, with English summary). MR 686357
  • [Li1] B. Lindström, Conjecture on a theorem similar to Sperner's, Combinatorial Structures and their Applications (R. Guy, ed.), Gordon and Breach, New York, 1970.
  • Bernt Lindström, A partition of 𝐿(3,𝑛) into saturated symmetric chains, European J. Combin. 1 (1980), no. 1, 61–63. MR 576767,
  • V. Lakshmibai, C. Musili, and C. S. Seshadri, Geometry of 𝐺/𝑃, Bull. Amer. Math. Soc. (N.S.) 1 (1979), no. 2, 432–435. MR 520081,
  • Robert A. Proctor, Classical Bruhat orders and lexicographic shellability, J. Algebra 77 (1982), no. 1, 104–126. MR 665167,
  • Robert A. Proctor, Bruhat lattices, plane partition generating functions, and minuscule representations, European J. Combin. 5 (1984), no. 4, 331–350. MR 782055,
  • C. S. Seshadri, Geometry of 𝐺/𝑃. I. Theory of standard monomials for minuscule representations, C. P. Ramanujam—a tribute, Tata Inst. Fund. Res. Studies in Math., vol. 8, Springer, Berlin-New York, 1978, pp. 207–239. MR 541023
  • Richard P. Stanley, Weyl groups, the hard Lefschetz theorem, and the Sperner property, SIAM J. Algebraic Discrete Methods 1 (1980), no. 2, 168–184. MR 578321,
  • [St2] R. Stanley, Some combinatorial aspects of the Schubert calculus, Combinatoire et Representation du Groupe Symetrique (D. Foata, ed.), Lecture Notes in Math., No. 579, Springer-Verlag, New York, 1977. MR 465880
  • Richard P. Stanley, On the number of reduced decompositions of elements of Coxeter groups, European J. Combin. 5 (1984), no. 4, 359–372. MR 782057,
  • Richard P. Stanley, Invariants of finite groups and their applications to combinatorics, Bull. Amer. Math. Soc. (N.S.) 1 (1979), no. 3, 475–511. MR 526968,
  • [Sto] W. Stoll, Invariant forms on Grassmann manifolds, Ann. of Math. Studies, No. 89, Princeton Univ. Press, Princeton, N.J., 1977. MR 481089
  • [Ver] D.-N. Verma, Möbius inversion for the Bruhat ordering on a Weyl group, Ann. Sci. École Norm. Sup. (4) 4 (1971), 393-398. MR 291045

Review Information:

Reviewer: Robert A. Proctor
Journal: Bull. Amer. Math. Soc. 10 (1984), 142-150
American Mathematical Society